Botulinum toxin may trigger severe adverse reactions

February 28, 2008

FDA has received reports of systemic adverse reactions, including respiratory compromise and death following the use of botulinum toxins types A (Botox) and B (BotoMyobloc) for FDA-approved and unapproved uses. The reactions reported are suggestive of botulism, the agency said.

FDA has received reports of systemic adverse reactions, including respiratory compromise and death following the use of botulinum toxins types A (Botox) and B (BotoMyobloc) for FDA-approved and unapproved uses. The reactions reported are suggestive of botulism, the agency said.

Current prescribing information for botulinum toxins describes adverse reactions occurring in regions near the site of injection for each product’s approved uses. The “warnings” sections of the labeling for both botulinum toxin products note that important systemic adverse effects have occurred in patients with neuromuscular disorders after local injection of typical doses of botulinum toxin. FDA now has evidence that similar, potentially life-threatening systemic toxicity from the use of botulinum toxin products can also result after local injection in patients with other underlying conditions.

Botulinum toxin has no FDA-approved indications in urology, but is used off-label by some clinicians in the treatment of overactive bladder and BPH.

Until the FDA has completed its review, health care professionals should:

  • understand that potency determinations expressed in “Units” or “U” are different among the botulinum toxin products; clinical doses expressed in units are not comparable

  • be alert to the potential for systemic effects following administration of botulinum toxins: dysphagia, dysphonia, weakness, dyspnea, or respiratory distress

  • understand that these effects have been reported as early as one day and as late as several weeks after treatment

  • provide patients and caregivers with the information they need to be able to identify the signs and symptoms of systemic effects after receiving an injection of a botulinum toxin

  • tell patients they should receive immediate medical attention if they have worsening or unexpected difficulty swallowing, talking, or breathing, or muscle weakness.